AF Association
14,302 members17,287 posts

Stopping Flecainide after cardioversion

Dear Afibbers,

I'm writing this post to try to get feel for the experiences of others who have been in a similar situation to me.

I first experienced episodes of raised and erratic heartbeats in 2010, at that time the episodes would be probably once a month, and would last up to 48 hours. Laying on my left side seemed to be a trigger at that time. I attempted to get medical advice at the time but by the time I got an appointment with the GP the episode had passed. The episodes continued until 2013 again at that time I had tried to get medical advice but when seeing the GP the episode had passed. I was diagnosed with type 2 diabetes and decided to loose weight, I lost 5 stone in weight by changing my diet and taking up running. The type 2 diabetes symptoms reversed, and the episodes of palpitations went away for some time. In 2016 I increased my training and the episodes of irregular heart rate returned. Although at this time they were much less noticeable, and did not make me feel particularly unwell. In 2017 I began training for a marathon and in January the irregular heart beat became persistent. At the start of March after sometime hoping that the problem would go away I saw my GP and was diagnosed with Atrial Fibrillation. Although in my case my heart rate was not particularly high at around 80 or so bpm.

In May I was cardioverted by electric shock, but this was successful for only 4 days. In June I had a second cardioversion this time supported by 50 mg Flecainide twice a day and have been free from AF for 10 days.

My question is now that I am free from AF should I consider discontinuing the Flecainide in a few months time, to see if I can maintain sinus rhythm? I have eased of the training and given up alcohol completely. Does anybody have experience of being able to stay AF free long term after a successful drug assisted cardioversion without Flecainide?

I am 40 and I am not keen on the idea of spending the rest of my life on these drugs, I would quite like to try discontinuing the Flec at some point to see what happens.

Any comments welcome.

Best

Kfib

12 Replies
oldestnewest

Hi mate,

Thats a question only your GP or better an EP can answer,

as Bob always rightly says, a cardiologist is the plumber and the EP is the electrician. You wont call the plumber if you wanna fix an electrical problem in your house.

We all are different and what works for one of us might not work for you. Sometimes it works and you stay free of Afib for long time sometimes not. Athlets are sometimes more affected by Afib.

However, a full investigation by an EP would most likely be the best next step, as he can give you the best advice on drugs like antiarrhytmia, he can also advice you whether you should take anticoagulant or not. And one should never stop meds without consulting with a professional.

Hope you get better and welcome

to our group

Cheers

T.

Reply

Unfortunately you have AF so you will get AF and it is usually a progressive condition so the more you get the more you will get. GPs, A and E and general cardiologist may use a sticky plaster approach but at your age you really need to see a specialist Electrophysiologist who can advise you on the best way to manage this condition.

I also recommend that you read all you can from AF Association website as knowledge is power and will help you to have an intelligent conversation with those treating you. I would urge you not to take unilateral action on drugs till you have spoken to somebody who understands AF and of course since we are not medically trained we should not advise.

2 likes
Reply

Hi Kfib, I've had numerous cardioversions and my advice to you would be don't be in too much of a hurry to come off your pills. I made that mistake several times and ended up back in AF. Why not keep taking your Flecainide and let your heart gain strength in it's correct rhythm until the end of summer and just enjoy feeling normal again. Your dose of 2 x 50mg is not a large one and as you only had your cardioversion 10 days ago, it is still early days. I understand that you don't like being on pills, me too, but I just want to advise you not to be in too much of a hurry to come off i.e. don't do what I did and regret it.

Perhaps in the autumn you could very gradually come off your medication if your doctor agrees. Have you an appointment to see anyone for a check up?

Jean

2 likes
Reply

Don't get too hung up on the idea of giving up Flecainide. I have been on it for 25+ years abd have had numerous cardioversions which always gave me significant respite. I don't even worry about all the tablets I keep taking and I am now 70.

As other members have emphasised we are all different, you need to see an EP and do not unilaterally cease taking your prescribed drugs.

Pete

Reply

Thanks for the replies. The flecainide was prescribed by an electrophysiologist, so far it seems to be doing the job, and I have not really experienced any adverse reaction. I am also anti coagulated with apixaban. So those treating me seem to be doing the right things. I have had an echo cardiogram which revealed a normal heart that is doing a decent job, although my left atrium was right on the borderline of what is "normal" at 41 or 42 mm. I have a follow up appointment with my electrophysiologist at the start of September, so I will stay on the drugs until then, and then discuss things with the pros.

2 likes
Reply

If the Flec was given by the EP then I would ask his advice before reducing at all. I have been on the same does as you for 10 years and if I reduce to 50 mg it comes back, but at 100mg provided no colds etc I have no AF ( also take apixiban) . I am 67 and walk 10 miles a day - ..

Reply

dmac that is interesting. When your AF returns under the lower dose does it go away again when the dose is reincreased, or do you need dc cardioversion, to reset things?

Reply

I read decreasing the dose from 100mgs to 50mgs x2 per day is not a linear exercise and actually decreases the control much more than just halving it (I think it said a factor of four, i.e. quartering it). I appreciate you are only on 50mgs but still I agree with Jean don't be in a rush to reduce the pills.

You have obviously done amazingly well with your fitness but avoid over-training; I found I had to forego the fun part of pushing myself with exercise. Dealing with AF is amazingly varied from person to person and I think that confirms it is not just one factor but a host of 'things that have gone wrong' with our lifestyles/diet/body e.g. dental hygiene.

Good luck.

Reply

No need for cardioversion BUT if it comes back it needs 4X50mg in one go to put it back - usually in 3-4 hours - that is the maximum daily dose when you include the 2X50mg - it takes me a day to get over that as I feel crap after the dose so I will not reduce the dose again - I should say that I also now take magnesium at night and have found that this has made an attack less bad coupled with making sure I am well hydrated.

Reply

I have heard a few people here mention magnesium supplements. I wondered if there is a recommended type / brand that people recommend?

Reply

Nutri Mega Mag Muscleze paired with CoQ10 200mg/cap but only with a Naturopath's advice first.

Reply

I am 49 (50 tomorrow so hanging onto the 40's barely ;-) and newly diagnosed with PAF. On Flecainide 50mg twice daily with some lethargic side effects which slowly improved over the last week, and by the 7th day I felt normal. No AF all week. Sure enough went back in to AF yesterday afternoon after a pub lunch where I had one very small glass of wine. Not sure if it was the wine or that my body finally felt normal on the Flecainide. Ugh!! Just strange timings.

AF still there 18 hours later, but BPM are pretty decent at 80-90.

My EP says that I need to present to hospital to be converted back to NSR within 48 hours or back on blood thinners for 30 days. Which I definitely don't want. I took an extra dose of 50 mg of flecainide this morning and in about 1.45 hours i finally converted back to NSR. Thank goodness!

My EP said he'd like to keep me on the Flecainide 50mg with Busiprolol 1.25 for 6 months to let everything calm down before we discuss coming off the meds. I could benefit from losing 25 pounds so will work on that in the meantime and now need to avoid all alcohol. Bummer, I like a good glass of red wine.

Wishing you all NSR!

Reply

You may also like...